Tennessee, 2016Flash Flood and Damaging Winds in Tennessee, July 22, 2016
July 22, 2016 · NWS MEG · 3 events in 2 counties and zones
A weak surface cold front and an upper level disturbance provided the focus for a few severe thunderstorms during the afternoon and early evening hours of July 22nd. Damaging winds and flash flooding were the main threats.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak surface cold front and an upper level disturbance provided the focus for a few severe thunderstorms during the afternoon and early evening hours of July 22nd. Damaging winds and flash flooding were the main threats.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 22, 1:05 PM CST, 25 minutes earlier.
Area forecast discussion, Jul 22, 1:05 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
205 PM CDT FRI JUL 22 2016
.DISCUSSION...
Short term....convection underway and more scattered in coverage
thanks to descending outflow boundary along the KY/TN
border...verifying that it does not take much of a trigger to get
storms in this airmass. Short term models suggest activity
remaining isolated across the east and south through the night.
Mesoanalysis shows MLCAPE near 4000 j/kg and downdraft CAPE
values exceeding 1000 j/kg across the region...hinting to the
damaging wind threat.
As far as the heat most locations in the Excessive Heat Warning
and Heat Advisory have reached 110F or 105F respectively. The
warning will expire by 8pm...at which time the Heat Advisory
will take over through tomorrow.
Saturday and Sunday...current and anticipated precipitation
outflows should bring overall high temperatures down a degree or
two this weekend along with a slight reduction in dewpoints. This
may be enough for a few eastern counties to stay below 105F
advisory criteria...plan on letting the midnight crew assess any
cancellations. Convection will again be scattered in nature with
a few pulse strong/severe storms possible during peak heating.
Next week...models still in agreement that the upper 598DM High
Center will retrograde across the High Plains and into the
Rockies...allowing a low amplitude upper trough to set-up across
the Midwest. This will in turn drive a weak cold front down into
the Lower Ohio Valley...likely to stall and be the main focus for
daily convection. The slightly stronger upper flow will bring a
better chance for more organized storms to clip the northern
Midsouth counties...with activity remaining more popup farther
south. Have left pops near 50 percent each day...but may have to
be raised by the end of the work week. Temperatures through the
period will start off in the low to mid 90s...prompting potential
heat headlines for portions of the area...but by Thursday believe
max heat indices will fall below the 105F criteria areawide.
JAB
&&
.AVIATION...
/18z TAFs/
A loosely organized complex of thunderstorms will move south
across western TN and northeast AR this afternoon, with more
isolated air mass thunderstorms over the remainder of the Mid-
South. The western extent of this complex is uncertain, so will
continue VCTS remarks at most terminals. These thunderstorms may
result in tempo reductions in visibility/ceilings and will
produced localized, short-lived wind gusts in excess of 40 kts.
Thunderstorm chances are expected to decrease from north to south
by early evening, with generally VFR conditions anticipated
overnight. However, brief, light fog will be possible at KMKL
around sunrise.
Johnson
&&
.MEG Watches/Warnings/Advisories...
AR...Excessive Heat Warning until 8 PM CDT this evening for Clay-
Craighead-Crittenden-Cross-Greene-Lawrence-Lee AR-
Mississippi-Phillips-Poinsett-Randolph-St. Francis.
Heat Advisory from 8 PM this evening to 8 PM CDT Saturday for
Clay-Craighead-Crittenden-Cross-Greene-Lawrence-Lee AR-
Mississippi-Phillips-Poinsett-Randolph-St. Francis.
MO...Excessive Heat Warning until 8 PM CDT this evening for Dunklin-
Pemiscot.
Heat Advisory from 8 PM this evening to 8 PM CDT Saturday for
Dunklin-Pemiscot.
MS...Excessive Heat Warning until 8 PM CDT this evening for Coahoma-
DeSoto-Tunica.
Heat Advisory from 8 PM this evening to 8 PM CDT Saturday for
Coahoma-DeSoto-Tunica.
Heat Advisory until 8 PM CDT Saturday for Alcorn-Benton MS-
Calhoun-Chickasaw-Itawamba-Lafayette-Lee MS-Marshall-Monroe-
Panola-Pontotoc-Prentiss-Quitman-Tallahatchie-Tate-Tippah-
Tishomingo-Union-Yalobusha.
TN...Excessive Heat Warning until 8 PM CDT this evening for Dyer-Lake-
Lauderdale-Obion-Shelby-Tipton.
Heat Advisory from 8 PM this evening to 8 PM CDT Saturday for
Dyer-Lake-Lauderdale-Obion-Shelby-Tipton.
Heat Advisory until 8 PM CDT Saturday for Benton TN-Carroll-
Chester-Crockett-Decatur-Fayette-Gibson-Hardeman-Hardin-
Haywood-Henderson-Henry-Madison-McNairy-Weakley.
&&Hazardous weather outlook, Jul 22, 7:12 AM CST, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
812 AM CDT FRI JUL 22 2016
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-231515-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
812 AM CDT FRI JUL 22 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
HAZARDOUS LEVELS OF HEAT ARE FORECAST FOR ALL OF THE MIDSOUTH
TODAY. MIDDAY AND AFTERNOON HEAT INDICES WILL RANGE FROM 105 OVER
NORTHEAST MISSISSIPPI...TO AROUND 112 DEGREES ALONG AND JUST WEST
OF THE MISSISSIPPI RIVER.
THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON.
LOCALLY HEAVY RAINFALL AND DAMAGING WINDS WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
MIDDAY AND AFTERNOON HEAT INDICES WILL RANGE FROM 105 TO 110
DEGREES SATURDAY...AND ABOVE 100 DEGREES INTO EARLY NEXT WEEK.
THE CHANCES FOR THUNDERSTORMS INCREASE TOWARD THE MIDDLE OF NEXT
WEEK...WITH A FEW STRONG TO SEVERE THUNDERSTORMS POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
JAB
In the hours before
Special weather statement, Jul 22, 11:38 AM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1238 PM CDT FRI JUL 22 2016
TNZ004-022-221800-
BENTON TN-HENRY TN-
1238 PM CDT FRI JUL 22 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 100 PM CDT FOR...
NORTH CENTRAL BENTON COUNTY IN WESTERN TENNESSEE...
NORTHERN HENRY COUNTY IN WESTERN TENNESSEE...
AT 1237 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40
MPH WAS LOCATED NEAR MURRAY IN SOUTHWEST KENTUCKY. STRONG NORTHERLY
OUTFLOW WINDS WILL PRECEDE THESE THUNDERSTORMS AS THEY MOVE SOUTH AT
20 MPH.
PEOPLE IN NORTH CENTRAL BENTON AND NORTHERN HENRY COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.
LAT...LON 3627 8848 3650 8849 3650 8806 3647 8805
3644 8806 3632 8796
TIME...MOT...LOC 1737Z 344DEG 16KT 3649 8830
JOHNSONSpecial weather statement, Jul 22, 12:04 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
104 PM CDT FRI JUL 22 2016
TNZ004-022-221845-
BENTON TN-HENRY TN-
104 PM CDT FRI JUL 22 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 145 PM CDT FOR...
NORTHERN BENTON COUNTY IN WESTERN TENNESSEE...
HENRY COUNTY IN WESTERN TENNESSEE...
AT 103 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH
WAS LOCATED NEAR PARIS LANDING STATE PARK.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.
PEOPLE IN NORTHERN BENTON AND HENRY COUNTIES SHOULD MONITOR THIS
STORM CLOSELY.
LAT...LON 3613 8792 3615 8825 3615 8850 3650 8849
3649 8805 3647 8805 3644 8806 3642 8804
3637 8800 3634 8797 3631 8795 3627 8794
3622 8795 3618 8793 3617 8792
TIME...MOT...LOC 1803Z 333DEG 19KT 3649 8818
JOHNSONSpecial weather statement, Jul 22, 12:51 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
151 PM CDT FRI JUL 22 2016
TNZ020-021-052-221930-
CARROLL TN-MADISON TN-GIBSON TN-
151 PM CDT FRI JUL 22 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 230 PM CDT FOR...
SOUTHWESTERN CARROLL COUNTY IN WESTERN TENNESSEE...
NORTHEASTERN MADISON COUNTY IN WESTERN TENNESSEE...
SOUTHEASTERN GIBSON COUNTY IN WESTERN TENNESSEE...
AT 150 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR FAIRVIEW
AND MEDINA. THIS STORM WAS MOVING SOUTH AT 15 MPH.
HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE ALSO
POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN SOUTHWESTERN CARROLL...NORTHEASTERN MADISON AND
SOUTHEASTERN GIBSON COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3567 8890 3590 8889 3592 8869 3569 8861
TIME...MOT...LOC 1850Z 343DEG 10KT 3582 8879
JOHNSON
Special weather statement, Jul 22, 12:54 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
154 PM CDT FRI JUL 22 2016
TNZ003-004-021-221945-
CARROLL TN-WEAKLEY TN-HENRY TN-
154 PM CDT FRI JUL 22 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 245 PM CDT FOR...
NORTHWESTERN CARROLL COUNTY IN WESTERN TENNESSEE...
SOUTHEASTERN WEAKLEY COUNTY IN WESTERN TENNESSEE...
SOUTHWESTERN HENRY COUNTY IN WESTERN TENNESSEE...
AT 153 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED OVER GLEASON...OR 9
MILES NORTHWEST OF MCKENZIE
HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE ALSO
POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN NORTHWESTERN CARROLL...SOUTHEASTERN WEAKLEY AND
SOUTHWESTERN HENRY COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3633 8874 3631 8853 3609 8841 3609 8873
TIME...MOT...LOC 1853Z 334DEG 11KT 3622 8865
JOHNSON
Special weather statement, Jul 22, 1:10 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
210 PM CDT FRI JUL 22 2016
TNZ021-054-222000-
CARROLL TN-HENDERSON TN-
210 PM CDT FRI JUL 22 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 300 PM CDT FOR...
CENTRAL CARROLL COUNTY IN WESTERN TENNESSEE...
NORTHERN HENDERSON COUNTY IN WESTERN TENNESSEE...
AT 210 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED 7 MILES SOUTHWEST OF
HUNTINGDON. THIS STORM WAS MOVING SOUTH AT 20 MPH.
HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE ALSO
POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN CENTRAL CARROLL AND NORTHERN HENDERSON COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.
LAT...LON 3563 8820 3563 8860 3609 8864 3609 8841
TIME...MOT...LOC 1910Z 338DEG 15KT 3592 8849
JOHNSON
Special weather statement, Jul 22, 1:21 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
221 PM CDT FRI JUL 22 2016
TNZ052-053-222000-
MADISON TN-CHESTER TN-
221 PM CDT FRI JUL 22 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 300 PM CDT FOR...
MADISON COUNTY IN WESTERN TENNESSEE...
NORTHWESTERN CHESTER COUNTY IN WESTERN TENNESSEE...
AT 220 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR JACKSON.
HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE ALSO
POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN MADISON AND NORTHWESTERN CHESTER COUNTIES SHOULD MONITOR
THIS STORM CLOSELY.
LAT...LON 3543 8853 3543 8898 3567 8903 3567 8902
3575 8894 3576 8872
TIME...MOT...LOC 1920Z 336DEG 19KT 3565 8879
JOHNSONThunderstorm Wind, Henderson
- When
- July 22, 1:30 PM CST to 1:35 PM CST
- Where
- Henderson County, 1.35 mi ENE of Rock Spgs to 1.53 mi NNW of Scotts Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 35.804, -88.427
A few large trees down on Rock Springs Road and Houston Road across the county.
Flash Flood, Henderson
- When
- July 22, 2:15 PM CST to 5:30 PM CST
- Where
- Henderson County, 1.65 mi E of Timber Lake to 2.09 mi N of Law
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 35.720, -88.371
Stanfill Road was completely washed out due to flash flooding.
Thunderstorm Wind, Tipton
- When
- July 22, 6:45 PM CST to 6:55 PM CST
- Where
- Tipton County, 8 mi W of Covington to 1.36 mi W of Brighton Cates Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 35.570, -89.812
Trees reported down across the county.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 22 to 29, 201628 deaths · 2 events
- Lightning Strike in Utah, July 22, 20161 death · 1 injured · 1 event
- Excessive Heat in Arizona, July 22, 20161 death · 1 event
- Excessive Heat in Arizona, July 22, 20161 death · 1 event
- Rip Current in North Carolina, July 22, 20161 death · 1 event
- Flood and Damaging Winds in Massachusetts, July 22, 2016$735,000 · 70 kt wind · 27 events
- Damaging Winds in Connecticut, July 22, 2016$263,000 · 54 kt wind · 9 events
- Wildfire in Utah, July 22 to 23, 2016$250,000 · 1 event
- Tornado and Flash Flood in Mississippi, July 22 to 24, 2016$110,000 · EF0 · 10 events
- Damaging Winds in Vermont, July 22, 2016$65,000 · 60 kt wind · 8 events
- Flooding and Damaging Winds in Rhode Island, July 22 to 23, 2016$55,000 · 50 kt wind · 8 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 22 to 23, 201652 kt wind · 35 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644308, 644310, 644312.